Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 22, NWS Grand Junction, CO

July 17, 2011Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 17, 2011, 4:25 PM MDT for Garfield County, Colorado. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2011, 4:25 PM MDT (22:25 UTC)
Expired
Jul 17, 2011, 6:17 PM MDT
In force
112 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WGUS55 KGJT 172225
FFWGJT
COC045-180130-
/O.NEW.KGJT.FF.W.0022.110717T2225Z-110718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 730 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATES OVER ONE INCH OF RAIN HAS FALLEN ON        
  THE HILLS EAST OF HIGHWAY 82 BETWEEN GLENWOOD SPRINGS AND          
  CARBONDALE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GLENWOOD SPRINGS AND CARBONDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3977 10713 3939 10713 3938 10751 3977 10752

$$

PF
1 follow-up statement
135 
WGUS75 KGJT 180017
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
617 PM MDT SUN JUL 17 2011

COC045-180030-
/O.CAN.KGJT.FF.W.0022.000000T0000Z-110718T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD CO-
617 PM MDT SUN JUL 17 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
GARFIELD COUNTY IS CANCELLED...

THE THUNDERSTORM WITH HEAVY RAIN SHOWERS THAT TRIGGERED THE FLASH 
FLOOD WARNING HAS MOVED INTO RIO BLANCO COUNTY.  ANY EXCESS RUNOFF 
FROM HEAVY RAIN SHOULD HAVE RECEDED...ENDING THE FLOOD THREAT. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3977 10713 3939 10713 3938 10751 3977 10752

$$

PF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:27 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 17, 3:27 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MDT SUN JUL 17 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...

SHOWERS AND EMBEDDED THUNDERSTORMS GOT OFF TO AN EARLY START TODAY IN
RESPONSE TO INCREASED MOISTURE AS MENTIONED IN SEVERAL PREVIOUS
DISCUSSIONS. CURRENT PATTERN FEATURED A BROAD HIGH OVER THE CENTRAL
PLAINS WHICH WILL DRAW SUBTROPICAL MOISTURE NORTHWARD ACROSS THE
REGION THROUGH THE EARLY PART OF THE WEEK. THE MORNING SOUNDING
CARRIED JUST UNDER ONE INCH OF LIQUID IN THE COLUMN...PRIMARILY ABOVE
THE 550 MB LEVEL. CONSEQUENTLY...EXPECT AFTERNOON AND EVENING STORMS
TO GENERATE STRONG WIND GUSTS TO AROUND 35 MPH ALONG WITH BRIEF HEAVY
RAIN. STORMS WERE MOVING AT AROUND 20 MPH OR BETTER SO FLOODING NOT A
SIGNIFICANT THREAT THIS AFTERNOON AND EVENING. LOCALIZED FLOODING IS
POSSIBLE IN AREAS WHERE TRAINING OCCURS...BUT THE PATTERN DOESN'T
FAVOR IT. CAPE AND WBZ HEIGHT UNLIKELY TO SUPPORT LARGE HAIL...BUT
PEA TO MARBLES ARE POSSIBLE.

THOUGH NO DISTURBANCES WERE EVIDENT IN MODEL AND SATELLITE IMAGERY
IT WON'T TAKE MUCH TO GENERATE ISOLATED SHOWERS AND THUNDERSTORMS
OVERNIGHT. THEREFORE WILL CONTINUE MENTION.

PATTERN WILL REMAIN LARGELY UNCHANGED MONDAY INTO TUESDAY. HOWEVER...
PERSISTENT MOIST CONVECTION WILL BOTH INCREASE PW AND LOWER THE
MOISTURE IN THE COLUMN OVER TIME. CONSEQUENTLY...SHOWERS WILL BECOME
MORE EFFICIENT RAIN PRODUCERS AND FLASH FLOODING FROM HEAVY RAIN AN
INCREASING THREAT. STORMS WILL BE SLOW MOVING BOTH DAYS...BUT APPEARS
THE SUB-CLOUD MOISTURE A BIT LOW FOR MORE THAN LOCALIZED FLOODING
MONDAY. BEST CHANCES FOR AN OUTBREAK OF FLOOD PRODUCING STORMS COMES
TUESDAY AS MOISTURE LOWERS. AS SUCH WILL CONTINUE WITH MENTION OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH LOCALLY
HEAVY RAIN.

CHANCES FOR LATE NIGHT SHOWERS AND THUNDERSTORMS CONTINUES MONDAY
NIGHT AND TUESDAY NIGHT. AS PREVIOUSLY DISCUSSED SOME DRYING MOVING
IN FROM THE WEST ON THURSDAY AS A PACIFIC TROUGH PASSES TO THE NORTH
FLATTENING THE RIDGE. HOWEVER...EVOLUTION A BIT SLOWER THAN EARLIER
PREDICTED SO AREA WILL CONTINUE TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS FAVORING THE HIGHER TERRAIN.

TEMPERATURES WILL REMAIN NEAR OR A BIT BELOW SEASONAL NORMS DURING
THE PERIOD.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

STRONG HIGH OVER THE EASTERN PLAINS AND LOWER MIDWEST LOOKS TO
RETREAT FARTHER EAST ON THURSDAY AS A STRONGER PIECE OF ENERGY
ROTATES THROUGH THE PERSIST NORTHWEST/WEST COAST TROF. THE MAIN
PLUME WITH PRECIPITABLE WATER VALUES NEAR AN INCH LOOKS TO BEGIN TO
PUSH OVER AND EAST OF THE DIVIDE BUT THERE SHOULD BE ENOUGH MOISTURE
TO KEEP SCATTERED CONVECTION ACROSS THE HIGHER TERRAIN IN WESTERN
COLORADO WITH LESSER CHANCES IN THE DESERTS AS DRIER AIR FROM THE
WEST BEGINS TO PUSH IN. UPPER HIGH CENTERS OVER THE SOUTHEAST STATES
BY THE END OF THE WEEK AS THE TROF BEGINS TO LOOSE IT/S GRIP ON THE
WEST COAST. THERE IS STILL QUITE A BIT OF SPREAD IN MODEL SOLNS THIS
LATE IN THE FORECAST SO WILL NOT MAKE ANY MAJOR CHANGES AT THE
MOMENT. GENERALLY THE EURO WANTS TO KEEP THIS TROF IN PLACE FARTHER
INTO THE WEEKEND...WHILE MOST ENSEMBLE AND GFS OPERATIONAL GUIDANCE
PUSH THE RIDGE BACK WESTWARD...CENTERING THE WESTERN EXTENT OVER THE
FOUR CORNERS BY LATE IN THE WEEKEND. BIGGEST QUESTION IS WHAT WILL
HAPPEN WITH MOISTURE PLUME WITH RIDGE BUILDING OVERHEAD. FOR NOW
WILL KEEP DRY FORECAST IN PLACE FOR THE WEEKEND AS TEMPERATURES
BEGIN TO TREND BACK ABOVE SEASONAL NORMALS.

&&

.AVIATION...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE
EVENING HOURS. SCATTERED MVFR CONDITIONS CAN BE EXPECTED NEAR THESE
STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH STRONG CELLS. GUSTY
OUTFLOW WINDS CAN ALSO BE EXPECTED WITH THESE STORMS ESPECIALLY
DURING THE ONSET OF SHOWER AND THUNDERSTORM ACTIVITY. SHOWERS AND
THUNDERSTORMS WILL DECREASE IN BOTH STRENGTH AND COVERAGE OVERNIGHT
WITH ONLY LOCALIZED MVFR CONDITIONS POSSIBLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......NL
LONG TERM.......DP
AVIATION........TGJT
Hazardous weather outlook, Jul 17, 5:43 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MDT SUN JUL 17 2011

COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
543 AM MDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL INCREASE ACROSS THE FORECAST AREA TODAY.
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE
DAY AND CONTINUE INTO THE EVENING. GUSTY OUTFLOW WINDS
ARE POSSIBLE NEAR THESE STORMS AT THE ONSET. LOCALLY HEAVY RAIN IS
POSSIBLE WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...

A MONSOONAL SURGE WILL CONTINUE TO BRING INCREASED MOISTURE ACROSS
THE AREA THROUGH THE MIDDLE OF THE WEEK FOR SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME
OF THESE STORMS. A DRIER SOUTHWEST FLOW WILL DEVELOP BY THURSDAY FOR
A DOWNTURN IN CONVECTIVE ACTIVITY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.